Monday, September 26, 2022

What Is The Best Otc Sinus Allergy Medicine

If Your Allergy Symptoms Worsen See A Doctor

What is the best Oral OTC Allergy Medicine :: Dr. Juan Recommended

A long-acting antihistamine, either alone or in combination with a nasal steroid spray, will relieve most peoples allergy symptoms, says Dr. Hays.

If youre taking over-the-counter allergy medicines and your symptoms continue or worsen, it may be a sign of a more serious condition, such as chronic sinus infections or sinus polyps. Follow up with your doctor if your symptoms are serious or frequent.

What Are The Main Differences Between Claritin

Claritin-D is the brand name for the combination of loratadine and pseudoephedrine. Loratadine is a second-generation antihistamine used to treat general allergy symptoms. Loratadine causes less drowsiness than first-generation antihistamines, such as Benadryl .

Claritin-D is available in 12-hour and 24-hour formulations. The 12-hour version of Claritin-D can be taken twice daily and contains 5 mg of loratadine and 120 mg of pseudoephedrine. The 24-hour version of Claritin-D can be taken once daily and contains 10 mg of loratadine and 240 mg of pseudoephedrine.

Zyrtec-D is the brand name for the combination of cetirizine and pseudoephedrine. Like loratadine, cetirizine is a second-generation antihistamine that has less sedating effects than first-generation antihistamines.

Zyrtec-D is only available in a 12-hour formulation. Zyrtec-D contains 5 mg of cetirizine and 120 mg of pseudoephedrine, and its usually taken twice per day.

Claritin-D and Zyrtec-D should not be confused with regular Claritin and Zyrtec.

Main differences between Claritin-D and Zyrtec-D
Claritin-D
One 10 mg-240 mg tablet once daily One 5 mg-120 mg tablet twice daily
How long is the typical treatment? Short-term treatment no longer than 10 days Short-term treatment no longer than 10 days
Who typically uses the medication? Adults and children 12 years and older Adults and children 12 years and older

How To Take Decongestants

Always follow the dosage instructions on the label or from your healthcare provider.

You can use most decongestants three to four times a day. Extended-release versions are used once or twice a day.

Nasal sprays work faster than oral decongestants. But don’t use them for longer than recommended. They can irritate your nasal passages and make congestion worse.

Some products contain a decongestant and a painkiller. Check the label before taking these with any additional drugs. That’ll keep you from doubling up on medications.

Your healthcare provider and pharmacist can tell you which drugs can be safely combined.

Also Check: Best Medicine For Sinus Congestion And Sneezing

Best Natural: Navage Nasal Irrigation

OK, so this one isn’t a medicine. But when it comes to natural remedies for allergies, a 2018 review in the Cochrane Database of Systematic Reviews found that nasal irrigation can be effective in relieving allergy symptoms. While the overall evidence was low and the studies were small, there are some notable benefits to nasal irrigation: namely, there are no side effects, and it can be used in both adults and children.

When using nasal irrigation, always follow the instructions exactly and only use the solution included with the product. You should never use tap water with nasal irrigation because of a small risk of introducing harmful germs to the sinus cavities, per the FDA.

Buy it: Price: $99.95

How Long Do Allergy Symptoms Last

The 8 Best OTC Allergy Medicines of 2019

Allergy symptoms can last anywhere from a few hours to several months depending on whats causing them and how theyre treated. For some people, allergy symptoms only appear at certain times of the year but may last for a few months called seasonal allergies. For others, they can be year-round called perennial allergies. People with seasonal allergies usually refer to the times when they experience symptoms as allergy season.

Seasonal allergies tend to be most troublesome in the spring and fall. Depending on where in the U.S. you live, spring allergy season can start as early as February and last into the beginning of summer. On the flip side, fall allergy season usually lasts from August to October, with mid-September being the roughest time.

You May Like: How To Kick A Sinus Infection

Best Nasal Spray: Nasacort Aq

Nasacort AQ is a steroid nasal spray, similar to Flonase but with a different active ingredient .

The most important thing to keep in mind when using these sprays, Dr. Kalra says, is that they should be used on a regular basis to be most effective. They don’t work as well when they’re used “as needed.” The recommended dosing for people over 18 is one spray in each nostril twice daily or two sprays in each nostril once daily.

The technique you use is incredibly important to help cut down on irritation and up the effectiveness, she adds, so be sure to follow the instructions on the package and talk to your doctor if you’re unsure of how to use the spray.

These meds aren’t right for everyone, so talk to your doctor before starting them.

Buy it: Price: $15.79 for 120 sprays

Common Side Effects Of Claritin

The most common side effects of Claritin-D and Zyrtec-D are drowsiness or sleepiness, dizziness, fatigue, skin rash, and dry mouth. The pseudoephedrine in these drugs can also cause side effects such as insomnia, nervousness, and heart palpitations.

More serious side effects may include an allergic reaction to the drug. Allergic reactions can occur as a severe rash or difficulty breathing. Other serious side effects are usually amplified because of a drug interaction. See Drug interactions of Claritin-D vs. Zyrtec-D for more information.

Below is an overview of the common side effects of Claritin-D and Zyrtec-D.

Yes *

This may not be a complete list of adverse effects that can occur. Please refer to your doctor or healthcare provider to learn more. *not reported

Recommended Reading: Best Medicine For Sinus Cold And Cough

Which Antihistamine Causes The Least Amount Of Sedation

The topic of sedation is an important one. Sedation refers to the concept that someone feels tired. This is different than impairment, which refers to the concept that someones ability to perform various mental and physical tasks is affected.

The only truly non-sedating antihistamine currently available is Allegra. Zyrtec causes sedation 5% to 10% more than placebo. Claritin and Clarinex cause minimal sedation. None of these second-generation antihistamines, when used in recommended doses for allergic rhinitis, have been shown to result in impairment. This is in comparison to the older antihistamines, such as Benadryl, which are well known to result in the impairment of mental and physical tasks.

Which Antihistamine Works The Best

Replace Ineffective Over-the-Counter Meds to Overcome Allergy Symptoms | Aspire Allergy & Sinus

The answer to this question is completely based on my experiences and opinions as a board-certified allergist. Studies are very helpful in deciding which medication works best, but it also must be kept in mind which company is paying for the study.

It is my opinion that Zyrtec and Allegra are very closely matched, and very good antihistamines. I think these medications work much better than either Claritin or Clarinex . At the present time, I feel that Zyrtec is the best antihistamine available in the U.S. for the treatment of allergic rhinitis.

Don’t Miss: Does Amoxicillin Help With Sinus Infection

Sudafed Pe Sinus Congestion Maximum Strength Non

  • 36-count of sudafed pe sinus congestion maximum strength non-drowsy tablets for fast, powerful relief of sinus pressure and sinus and nasal congestion.
  • This sinus congestion & pressure relief medicine also helps reduce nasal swelling to help you breathe easier, and can be taken every 4 hours as necessary for effective relief of cold and allergy symptoms.
  • The maximum strength formula helps clear sinus congestion and relieve sinus pressure due to the common cold, hay fever or other upper respiratory allergies.
  • Each coated tablet contains 10 milligrams of phenylephrine hcl, a nasal decongestant that provides non-drowsy symptom relief.
  • From the #1 pharmacist recommended brand among oral otc decongestants, this non-drowsy decongestant can be used by adults and children 12 years and older for fast, powerful relief.

Urgent Advice: Call 111 For Advice Now If:

  • you take too much pseudoephedrine

Taking too much pseudoephedrine can be dangerous.

It can make you restless or your heartbeat fast, and make you feel sick or vomit. You may also have difficulty peeing.

Go to 111.nhs.uk or call 111.

If you need to go to A& E, do not drive yourself. Get someone else to drive you or call for an ambulance.

Take the pseudoephedrine packet or leaflet inside it, plus any remaining medicine, with you.

Read Also: Sinus Pressure And Blurry Vision

What To Look For In A Decongestant:

If youre really miserable, consider an antihistamine that also contains the oral decongestant pseudoephedrine. But decongestants arent recommended for long-term use or if you have urinary tract issues, high blood pressure or heart problems as they can raise blood pressure slightly, said Dr. Bajowala.

If you want to skip the decongestant, saline rinses or neti pots may provide minor relief, too, but youll need to use them several times a day.

Skip the sprays that shrink nasal passages, such as Afrin or Neo-Synephrine theyre okay for a day or two, but any longer can cause a rebound effect that makes congestion worse, said Bajowala.

Keep Sniffles And Itchy Eyes At Bay With These Options

The 8 Best OTC Allergy Medicines of 2019

Our editors independently research, test, and recommend the bestproducts, and articles are reviewed by healthcare professionals for medical accuracy. Youcan learn more about ourreview process here.We may receive commissions on purchases made from our chosen links.

Verywell Family / Sabring Jiang

From pets to pollen, allergies are the worst. Unfortunately, its often difficult to avoid the stuff youre allergic to. Who can resist an adorable puppy or a lovely stroll in the park? To get your watery eyes, runny nose, and all other symptoms under control, you need a reliable over-the-counter allergy medicine.

Even though there are dozens of options available to treat allergies, the various options can be overwhelming. Allergy medications may promise instant relief, but theyre not all the samesome may induce drowsiness, while others may only treat specific allergies. Take into consideration your individual symptoms, which may be treated best by specific ingredients or forms, from liquid and sprays to tablets.

Whether youre looking for natural ingredients or a non-drowsy pill that will keep you going throughout the day, these are the best OTC allergy medicines.

Read Also: Advil Cold And Sinus Side Effects

How Do You Treat Allergies

There are various ways to combat unpleasant allergy symptoms, including:

  • Medications: An array of medicationsboth over-the-counter and prescriptioneffectively and safely treat allergy symptoms. Different types of medications treat allergy symptoms in different ways, ranging from reducing swelling to keeping your body from releasing histamines.
  • Immunotherapy treatments: These treatments consist of giving a patient either an allergy shot or sublingual immunotherapy tablet with a dosage of the allergen to lower their sensitivity to it gradually. With allergy shots, you need three to six months of injections with increasingly higher doses of the allergen to build up immunity or tolerance. Once youve reached an effective dose, you can expect to receive an injection every two to four weeks. Allergen immunotherapy may reduce the need for medications to control symptoms.

Pharmacist Tips For Zyrtec

Zyrtec starts working within 1 hour.

Zyrtec usually causes less sleepiness than Benadryl . If Zyrtec makes you sleepy, you can take it at bedtime.

Drink plenty of water throughout the day, since this medication can cause dry mouth.

If you are taking the liquid form, only use the dosing cup or syringe that comes with the medication to measure out doses. Kitchen or measuring spoons may not be accurate.

If you are taking the quick-dissolving tablet, let the tablet dissolve in your mouth. You can take it with or without water.

Some chewable tablets contain phenylalanine, which can cause serious health problems if you have phenylketonuria . The regular tablets, quick-dissolving tablets, and liquid forms don’t contain phenylalanine and may be safer options if you have PKU.

Prices for Zyrtec start at just $3.16 with a GoodRx coupon. Theyâre fast, easy-to-use and free!

Also Check: Otc Remedies For Sinus Infection

Allergy Medication Side Effects

Older antihistamines are associated with drowsiness, dizziness, constipation, upset stomach, blurry vision, a dry mouth/nose and throat, and difficulty urinating. The newer antihistamines are usually well tolerated but can cause drowsiness, dry mouth, and stomach problems.

Nasal corticosteroids can cause nasal dryness or irritation, nosebleed, throat irritation, headache, nausea, vomiting, cough, and fungal infections of the throat with long-term use.

Mast cell stabilizers can cause a short-lived stinging sensation inside the nose.

Leukotriene inhibitors are associated with unusual weakness, upset stomach, earache, dizziness, cough, headache, trouble sleeping. Serious but unlikely side effects include flu-like symptoms.

Nasal decongestants may cause a temporary burning, stinging, or dryness in the nose, a runny nose, and sneezing. Oral decongestants may cause dizziness, headache, nervousness, fast heartbeat, increased blood pressure, loss of appetite, and sleep problems.

Nasal anticholinergics can cause a bloody or dry nose, nasal congestion, dry mouth and irritated throat, bad taste in the mouth, dizziness, and nausea.

Topical corticosteroids for skin allergies can cause burning, itching, redness, and changes to skin color and thinning of skin.

Topical immunomodulators for skin allergies may cause stinging, burning, irritation, and itching at the application site. They may also cause headache and flu symptoms.

Allergy Medicine Treating The Bodys Adverse Reaction To A Substance

Best Medicine For Spring Allergies

A good percentage of the worlds population is affected by an allergy.

An allergy is the bodys reaction to a substance that doesnt cause much harm to other people, but it does to you. These allergens include dust, pollen, chemicals, foods, animal fur and insect stings.

Allergic reactions include:

  • Skin rashes dermatitis, hives
  • Excessive sweating
  • Bloated stomach, intestinal disturbances, and others. In rare instances, the immune systems react so strongly to the offending substance that death occurs. The most deadly reaction occurs when the allergen gets into the bloodstream and causes an anaphylactic reaction respiratory distress, severe itching, and shock.

Allergies can be debilitating and sinusitis is often so painful it can lead to time off from work. Acute sinusitis will develop quickly and lasts up to 10 days while chronic sinusitis is a long-term inflammation of the sinuses.

In adults, chronic sinusitis can lead to nasal swelling. Allergies cause histamine to be released and this causes the inner lining of the nose to swell and prevent sinus drainage. People with asthma and immune system problems develop chronic sinusitis more often than others.

Read Also: Sinus Infection Do I Need To See A Doctor

What About Side Effects

You shouldnât drive when you take antihistamines such as brompheniramine , chlorpheniramine , clemastine , and diphenhydramine . They can make you drowsy. Others such as desloratadine , fexofenadine , and loratadine usually donât.

  • Nervousness
  • Increased heart rate
  • Increased blood pressure

You shouldnât take decongestants if you have certain health issues, including high blood pressure or heart problems. If you have prostate problems that make it hard to pee, these drugs can make the problem worse.

Donât use decongestant nasal sprays for more than 3 days in a row, as they may make your nasal congestion and swelling worse and last longer.

Check the drug label for more information about side effects.

Show Sources

American Academy of Allergy, Asthma, & Immunology: “Tips to Remember: Asthma and Allergy Medications” and “Allergic Conditions: Antihistamines.”

FamilyDoctor.org: “Antihistamines.”

Best Medicines For Sinus Pressure 2020

If you are experiencing increased sinus pressure, it is possible that youre feeling significant pain around different areas of your face: this is most likely caused by an accumulation of mucus, which results in a congested sinus. Not only is it painful, but it also makes it difficult for you to go about your daily routine.

Fortunately, there isnt a need for us to simply soldier through the discomfort because of the sheer number of different treatments available for sinus pressure. However, it is not uncommon for people to accidentally delay relief as a cause of purchasing the wrong products when in the drugstore.

Prevent the expensive episode of trial and error and make sure to buy the best medicine for sinus pressure that works by checking out this buying guide.

Recommended Reading: Aleve D Sinus And Headache Discontinued

Best Nasal Spray: Rhinocort Allergy Nasal Spray With Budesonide

  • Can dry out inner nose

  • Possible aftertaste following application

For those who dont want to swallow any pills or drink liquid medicines, consider the Rhinocort Allergy Nasal Spray. All you need is one spray per day as it delivers enough budesonide allergy medicine to eliminate nasal congestion, sneezing, runny nose, and more for an entire 24 hours.

How Much Will My Allergy Medicine Cost

Zyrtec Allergy 10mg Tablets 30ct.

Allergy medications vary in cost. Oral antihistamines are some of the most affordable options: A months worth of generic antihistamines, such as loratadine or cetirizine, cost under $10. Decongestants are also equally affordable.

Nasal steroids are usually the most pricey. The average retail costs for the OTC generic versions of Flonase, Nasacort, and Rhinocort are between $20 and $30. Theres a trick that could save you money on these, but it does require you to speak with your healthcare provider.

The key here is to ask your healthcare provider to send a prescription for your allergy medicine to the pharmacy even though its available OTC. Be sure to contact your pharmacy also and let them know youd like to use a GoodRx coupon to help you save.

When you purchase medications OTC, you dont just pay for the price of the product. Youll also pay an upcharge for both the manufacturer and the retailer, as well as sales tax .

When you fill a medication as a prescription, some of the extra charges arent applied, so the cost of the medication can go down. Add a GoodRx coupon, and the price will drop even further. Flonase, for instance, can go from $27 to $13 by doing this which is over 50% in savings!

The table below lists some common allergy medicines and their approximate cost if your provider writes a prescription for it and you use GoodRx:

Don’t Miss: Best Thing To Take For Sinus Congestion

Popular Articles
Related news